Estimated reading time: 13 minute(s)
Two female pupils in Ogun State have reportedly died briefly after taking deworming medication on Wednesday.
PLATFORM TIMES had earlier reported the commencement of a yearly deworming exercise targeted at 700,000 school – age children across the state.
The deceased Eight year old Omolaso Keyede in primary two and Nine year old Eniola Oyeyemi in primary 4 were before their death pupils of St James African Church Nursery and Primary School, Idi – Ape, Abeokuta, died.
The duo were dewormed on Tuesday morning during school hours but late in the evening were reported stooling and vomiting.
While one was rushed to Apata – Iye Clinic Odo Oyo, Abeokuta, where she passed on around 3am on Wednesday the other pupil was also taken care to same hospital but declared dead on arrival.
The pupils were from the same neighborhood at Ademola Street, opposite African Church, Idiape, few metres from the school they attended.
This development has stirred up conspiracies that the pupils might have suffered complications from the deworming medications taken at school.
A team from the State Ministry of Health led by Director of Public Health, Dr Festus Soyinka visited the victims’ families to assess the situation, but one the victims, Keyede had been buried.
Her family resisted pressure to exhume the body for possible autopsy. They, however, had access to the body of Eniola.
The Aunt to Keyede, Mrs Oluwatosi Nasiru told newsmen that the school management had been warned not to administer the medication on the little girl, yet they went ahead.
Nasiru said an unnamed teacher forced the girl despite her resistance, noting that the victim had reacted to the drug in the evening and rushed to the hospital before she died on Wednesday morning.
She confirmed that the family’s resistance on allowing government exhume the body was because “it does not make any sense.”
She dismissed the allegations that the well within the compound was contaminated.
The grandmother to Eniola, Fatimah Onanunga who also spoke said the victim had taken the deworming drugs with negative effect on her.
She also dismissed speculation that the well within the compound was contaminated and might have been responsible for the illness that took the lives of the girls.
Soyinka, speaking on behalf of the government dismissed speculations that the pupils died following the medication administered on them.
He said the drug was administered on over 200 pupils at same school, but only the two from the same neighborhood were affected.
“What we have was a rumour about a child that died. On getting there we learnt that they are two. One had been buried before we got there, we could only see the grave site. The relation did not allow us to exhume.
“The reason why we wanted to exhume was that the one that had been buried, we brought a pathologist and doctors to see if there will be a need to do autopsy but on gross examination, we discovered that the child lost a lot of water which will not happen from just ordinary vomiting.
“Now, on getting to the hospital, the history that the grandmother gave was that the child came back vomiting, how many times did she vomit, she could not volunteer that information, but it looks to me as if it was several.
“Now, even if you are going to vomiting from such drugs that they were using, it will be due to irritation of the system, it will not be continuous vomiting that will lead to dehydration. So that already made us to be suspicious of something.
“The two children concerned are living in the same compound and no other person from the same school, about 235 students were given the same drugs yesterday (Tuesday) and no other person reported any challenge with taking the drugs. But for you to find two children in the same location, we should look for something else which could be transmittable and that could be infectious, that is why we are trying to look for the cause of the death.
“With what we have done, we have confirmed that with the child that has not been buried, we have discovered a sunken eyeballs, dried skin and lost of turgidity which shoes loss of water.
“On getting to the hospital, we were able to confirm that the child had history of diarrhea and vomiting. While he was with them here, there were five episodes of diarrhea. Appearance of the watery stool looks much like that of cholera which is one of the causes of gastrointestinal that kills fast.
“The second child was brought here late and according to them, they had lost the child before they brought her here. That was why they got to the hospital and the hospital could not accept them because she was brought in dead,” Soyinka said.
He ruled out suspension of the exercise, saying the “the drugs that we use are in public parlance in terms of the information.”